Tornadoes · United States · Missouri · 2019
EF0 tornado, Kinfolk Ridge to Caruthersville, Missouri, May 2, 2019
From Kinfolk Ridge to Caruthersville, this EF0 tornado ran 2.8 miles across Pemiscot County on May 2, 2019, touching down at 6:11 PM CDT and reaching 150 yards wide. It killed nobody, and did $5,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 2, 2019
- Touchdown
- 6:11 PM CDT (23:11 UTC)
- Lifted
- 6:18 PM CDT (23:18 UTC)
- On the ground
- 7 minutes
- Path length
- 2.8 miles (4.4 km)
- Path width
- 150 yards (137 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- County
- Pemiscot County
- Touchdown point
- 36.133, -89.630
- Lift-off point
- 36.167, -89.603
- Record number
- 1905021711-01
The damage survey
5 damage points were recorded along this path by NWS MEG, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF0. The highest wind the damage implies is 80 mph.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
A passing upper level disturbance interacted with an unstable atmosphere to create all facets of severe weather across portions of the Missouri Bootheel during the late afternoon and early evening hours of May 2nd.
This tornado formed along County Road 534 southeast of Caruthersville. The tornado uprooted trees before crossing the Mississippi River levee. The remainder of the track was then between the levees. Peak winds were estimated at 80 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down. One was issued for the county at another hour that day.
The county was under a tornado watch, issued at 21:49 UTC and running to 01:29 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 21:49 UTC | 01:29 UTC | Tornado Watch | MEG |
| 22:06 UTC | 22:30 UTC | Tornado Warning | MEG |
| 22:26 UTC | 23:15 UTC | Severe Thunderstorm Warning | MEG |
| 23:02 UTC | 23:45 UTC | Severe Thunderstorm Warning | MEG |
| 23:15 UTC | 23:30 UTC | Severe Thunderstorm Warning | MEG |
| 23:26 UTC | 23:45 UTC | Tornado Warning | MEG |
| 23:46 UTC | 01:45 UTC | Flood Advisory | MEG |
| 00:42 UTC | 01:45 UTC | Flood Advisory | MEG |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 20:00 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the tornado touched down at May 2, 3:52 PM CDT, 2 hours 19 minutes earlier.
Area forecast discussion, May 2, 3:52 PM CDT, 2 hours 19 minutes before
Area Forecast Discussion National Weather Service Memphis TN 352 PM CDT Thu May 2 2019 .DISCUSSION... Currently... A Meso Convective Vortex (MCV) is centered and spinning to the northeast of Little Rock, Arkansas. Ahead of this feature, a slightly unstable airmass exists across northeast Arkansas and the Missouri Bootheel. The airmass is largely characterized by 1000 J/kg of MLCAPE with up to 35 kts of bulk shear. In addition, LCLs are sufficiently low around 700 meters and surface winds are backed easterly. As a result, 0-1 km shear values are in excess of 1000 m2/s2. The combination of mentioned severe parameters justifies a low end tornado risk. However, damaging winds still look to be the dominant threat. A tornado watch is in effect for northeast Arkansas and Dunklin County, MO through 7PM CDT. The MCV is expected to lift northeast of the area around midnight. Thereafter, a frontal boundary is expected to push south of the I-40 corridor through Friday morning. .Friday through the Weekend... Friday now appears to be a mostly dry day as the front sags to our south and upper level heights build behind the exiting shortwave trough. This will result in mainly dry conditions through late afternoon for much of the area. Decided to carry a slight chance of showers and thunderstorms further south, where a few showers and thunderstorms may form during peak heating. The better organized showers and thunderstorms will arrive around sundown as a surface low tracks directly over the Mid-South and the front lifts back north as a warm front. The low pressure system is expected to lift northeastward throughout the day on Saturday. This will result in scattered to widespread showers and thunderstorms for much of the day. QPF values will range from a half inch to one inch with isolated higher amounts. Due to the track of the low, severe weather is not anticipated. Both main synoptic models are consistent with the front exiting the area by early Sunday morning with high pressure building in during the day. It should be a beautiful day with plenty of sunshine, low humidity, and temperatures in the low to mid 70s. .Next Week... Monday will be another nice day with abundant sunshine with slightly warmer temperatures in the upper 70s to lower 80s. The weather pattern will become quite unsettled by Tuesday, as surface high pressure shifts eastward and a large trough begins to dig across the Desert Southwest. A number of shortwaves, embedded in southwest flow aloft, will rotate through the area Tuesday night through Friday. Expect showers and thunderstorms each day with highs around 80 and lows in the upper 60s. AC3 && .AVIATION... 18Z TAF cycle VFR conditions should continue into early this evening. Scattered thunderstorms will be found across northeast Arkansas this afternoon and across the remainder of the forecast area by this evening. Lower clouds will move into the forecast area this evening and will remain over the region into Friday morning. Winds will be mainly from the south at around 10 knots with some higher gusts. Winds will shift to the northwest starting as early as this evening and continuing through Friday morning. ARS && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. &&
Hazardous weather outlook, May 2, 3:11 PM CDT, 3 hours before
Hazardous Weather Outlook National Weather Service Memphis TN 311 PM CDT Thu May 2 2019 ARZ009-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017- 020>024-TNZ001>004-019>022-048>055-088>092-032215- Alcorn-Benton MS-Benton TN-Calhoun-Carroll-Chester-Chickasaw-Clay- Coahoma-Craighead-Crittenden-Crockett-Cross-DeSoto-Decatur- Dunklin-Dyer-Fayette-Gibson-Greene-Hardeman-Hardin-Haywood- Henderson-Henry-Itawamba-Lafayette-Lake-Lauderdale-Lee AR-Lee MS- Madison-Marshall-McNairy-Mississippi-Monroe-Obion-Panola-Pemiscot- Phillips-Poinsett-Pontotoc-Prentiss-Quitman-Shelby-St. Francis- Tallahatchie-Tate-Tippah-Tipton-Tishomingo-Tunica-Union-Weakley- Yalobusha- 311 PM CDT Thu May 2 2019 This hazardous weather outlook is for portions of East Arkansas... the Missouri Bootheel...North Mississippi...and West Tennessee. .DAY ONE...This Afternoon and Tonight There is a slight risk for severe thunderstorms generally along and north of I-40 this afternoon and tonight. A marginal risk for severe thunderstorms exists across the remainder of the Mid South. Damaging winds will be the primary threat for any thunderstorms that reach severe limits, with a secondary threat of an isolated tornado along and west of the Mississippi River. Localized heavy rainfall is also possible. .DAYS TWO THROUGH SEVEN...Friday through Wednesday A few strong thunderstorms containing gusty winds and localized heavy rainfall are possible across the Mid-South for Friday and Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed this afternoon and tonight. AC3 AC3
In the hours before
Local storm report, May 2, 4:34 PM CDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
434 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0429 PM TORNADO 4 NE LAFE 36.25N 90.46W
05/02/2019 GREENE AR EMERGENCY MNGR
EMERGENCY MANAGER REPORTED TORNADO IN KNOB, AR.
&&
KRFLocal storm report, May 2, 5:13 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
513 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0502 PM TORNADO 1 WNW BLYTHEVILLE 35.94N 89.95W
05/02/2019 MISSISSIPPI AR TRAINED SPOTTER
TORNADO REPORTED ON THE GROUND NEAR GOSNELL.
&&
KRFLocal storm report, May 2, 5:18 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
518 PM CDT THU MAY 02 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0447 PM TSTM WND DMG 4 NE LAFE 36.24N 90.45W
05/02/2019 GREENE AR AMATEUR RADIO
POSSIBLE TORNADO DAMAGE TO A HOME ON GREENE ROAD 402.
&&
KRFThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Little Rock, AR (KBYH), 12:00Z
11.2 hours before the tornado, 150 km from the path. May 2, 2019.
- Mixed-layer CAPE
- 18 J/kg
- Mixed-layer CIN
- -199 J/kg
- Surface CAPE
- 17 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 40 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 24 m²/s²
- 0-3 km storm-relative helicity
- 10 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
- 0-3 km lapse rate
- 4.6 K/km
Little Rock, AR (KBYH), 00:00Z
0.8 hours after it, 150 km from the path. May 3, 2019.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- -57186 J/kg
- Surface CAPE
- 1377 J/kg
- Mixed-layer LCL
- 914 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 10 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
- 0-3 km lapse rate
- 5.1 K/km
The radar
The Memphis radar (KNQA), 92 km away, was scanning. The volume nearest the touchdown began at 23:13 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 23:11 UTC | TORNADO | 4 Sse Caruthersville | Pemiscot, MO | EF-0 TORNADO UPROOTED TREES NEAR COUNTY ROAD 534 AND INTERSTATE 155 BEFORE CROSSING THE MISSISSIPPI RIVER LEVEE. |
| 23:13 UTC | TORNADO | 1 Ese Caruthersville | Pemiscot, MO | TORNADO REPORTED 1MI NORTH OF INTERSTATE 155, SOUTHEAST OF CARUTHERSVILLE. |
| 23:15 UTC | FUNNEL CLOUD | 5 W Steele | Pemiscot, MO | POSSIBLE TORNADO 5 MILES WEST OF STEELE. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are
The other tornadoes of May 2, 2019
15 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 2 | 6:30 AM CDT | EF1 | Shelby, TX | 0.6 | 118 | $10,000 | ||
| May 2 | 6:40 AM CDT | EF1 | De Soto Parish, LA | 1.0 | 240 | $10,000 | ||
| May 2 | 7:08 AM CDT | EF1 | De Soto Parish, LA | 0.2 | 330 | $150,000 | ||
| May 2 | 12:37 PM CDT | EF1 | Pulaski, AR | 1.5 | 200 | $100,000 | ||
| May 2 | 1:14 PM CDT | EF0 | Pulaski, AR | 5.1 | 500 | $100,000 | ||
| May 2 | 1:26 PM CDT | EF0 | Pulaski, AR | 3.7 | 80 | |||
| May 2 | 1:33 PM CDT | EF0 | Pulaski, AR | 1.0 | 50 | $30,000 | ||
| May 2 | 1:35 PM CDT | EF0 | Faulkner, AR | 0.7 | 50 | $1,000 | ||
| May 2 | 2:20 PM CDT | EF0 | Prairie, AR | 4.5 | 100 | |||
| May 2 | 2:40 PM CDT | EF0 | Jackson, AR | 0.2 | 50 | |||
| May 2 | 4:29 PM CDT | EF0 | Greene, AR | 0.2 | 50 | $30,000 | ||
| May 2 | 6:02 PM CDT | EF0 | Mississippi, AR | 0.2 | 50 | $1,000 | ||
| May 2 | 6:20 PM CDT | EF0 | Obion, TN | 0.2 | 100 | $5,000 | ||
| May 2 | 6:43 PM CDT | EF0 | Obion, TN | 0.1 | 100 | $5,000 | ||
| May 2 | 9:20 PM CDT | Unrated | Val Verde, TX | 0.4 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.